helpline 01494 601 400
enquiries 01494 601 300

women and epilepsy

Some issues around epilepsy and its treatment are specific to women and do not apply in the same way to men. These include links between epilepsy and hormones, puberty, contraception, pregnancy and the menopause. 

a woman with her back to us, holding a small child, looking out over a harbour at some boats

hormones, puberty and menstruation

Changes in hormone levels means that epilepsy treatment may need to change through a woman’s life.

Hormonal influences

Research has shown that for some women with epilepsy there may be a close link between hormones and epileptic seizures. Hormone levels can change throughout a woman's life and may affect when her epilepsy starts, how often her seizures happen, and if and when she stops having seizures. Changes in hormone levels through a woman's life can mean that managing epilepsy is different to how it is managed for men. It may also explain why treatment for epilepsy may need to change throughout a woman's life.

Epilepsy can be different for everyone. Changing hormone levels may affect some women and not others. Oestrogen and progesterone, two hormones that are naturally produced in a woman's body can speed up or slow down brain activity and can affect when a woman has seizures.

a woman's pregnant tummy in a pink dress

Contraception and epilepsy

Information for women with epilepsy about how different methods of contraception work with enzyme-inducing or non-enzyme-inducing AEDs.

What is best for me?

You may want to talk to your neurologist of a family planning advisor about the combination of AEDs and contraception that is best for you.

Some methods of contraception may be less effective in preventing pregnancy for women taking certain anti-epileptic drugs (AEDs). This is because some AEDs (enzyme-inducing AEDs) affect how well methods of contraception work.  Non-enzyme-inducing AEDs are unlikely to affect contraception.

a woman looking at a small girl picking flowers in a garden

Menopause and epilepsy

Taking hormone replacement therapy (HRT) may increase the risk of seizures for some women with epilepsy. 

HRT and seizures

Oestrogen is known to have a pro-convulsant (seizure causing) effect for some women, but the amount of oestrogen in HRT is small and usually not enough to cause seizures to happen. However if you take HRT and you do have more seizures than usual, this could be related to the oestrogen in HRT. If this happens it might be helpful to discuss the HRT with your neurologist to consider possible alternatives or different combination of oestrogen and progestogen.

nurse looking after someone having a DXA scan in hospital

osteoporosis and epilepsy

Epilepsy and taking anti-epileptic drugs may contribute to the risk of developing osteoporosis for some people.

Are you receiving the right information?

Our sodium valproate survey showed us that almost 70% of the women surveyed haven't received new safety warnings about the dangers of taking it during pregnancy. Read the sodium valproate guidelines

Girls and women under 50, are you taking sodium valproate? Please read about this important information...